Winter Storm, Douglas
- When
- March 1, 12:00 AM CST to March 3, 3:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
A deep area of low pressure moved from the Oklahoma panhandle on the evening of the 28th, to far northeastern Iowa on the evening of March 1st. The storm moved across southern Wisconsin during the morning hours of the 2nd.
Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A deep area of low pressure moved from the Oklahoma panhandle on the evening of the 28th, to far northeastern Iowa on the evening of March 1st. The storm moved across southern Wisconsin during the morning hours of the 2nd. Some heavy snow totals of note include: 20 inches at Andover (Anoka County), 20 inches in Cambridge (Isanti County), 19.5 inches one mile southwest of Hutchinson (McLeod County), 19.0 inches in East Bethel (Anoka County), 18.0 inches in Chaska (Carver County), 18.0 inches in Minnetonka (Hennepin County), 17.0 inches in St. James (Watonwan County), and 15.0 inches in Mankato (Blue Earth County). Northerly winds in the 15 to 20 mph sustained range, along with gusts of 25 to 35 mph, caused some blowing and drifting snow. Many roads were closed or impassable, and hundreds of schools closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 28, 8:46 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 PM CST WED FEB 28 2007
.UPDATE...
UPDATED FOR ISOLATED THUNDER ACROSS SOUTH CENTRAL MN EARLIER. TOPS
HAVE WARMED BELOW 25K FT FOR THE MOST PART. FRONTOGENETICALLY
FORCED BAND OF SNOW LIFTING ACROSS CENTRAL MN AT THIS TIME.
MOVEMENT WAS NORTH AROUND 20 KTS OR SO...WITH LITTLE DEVELOPMENT
NOTED ON ITS SOUTHERN END. THIS SHOULD LIFT INTO NORTHERN CWA
AFTER MIDNIGHT...WITH DRY MID LEVEL AIR INTRUSION EXPECTED INTO
SOUTHERN MN AFTER THAT. THIS SHOULD LEAVE STRATUS/ZL-/S-- THE MAIN
THREAT ACROSS THE FAR SOUTH AFTER MIDNIGHT. WILL ANXIOUSLY AWAIT
00Z MODELS FOR DEVELOPMENT OF STORM FOR THURSDAY. 00Z NAM/WRF
CONTINUES TREND OF STRONG UVV DEVELOPING MAINLY AFTER 12Z THU.
STILL SHOWING VERY TIGHT K-INDEX GRADIENT INTO SOUTHEAST MN.
SHOULD SEE POTENTIAL OF MORE THUNDERSNOW INTO FAR SOUTHERN
MINNESOTA AT LEAST IN THE MORNING. THEN AS UPPER LOW PIVOTS
NORTHEAST/ATTENDANT SURFACE LOW MOVES SLOWLY EAST AND OCCLUDES.
THIS SHOULD CONTINUE THE SNOW...AND WINDS WILL INCREASE DURING THE
DAY THURSDAY/THURSDAY NIGHT. PROBABILITY OF BLIZZARD INCREASING...
DEVELOPING THURSDAY AFTERNOON. WILL HAVE TO BE WATCHED CLOSELY.
SNOWFALL AMOUNTS LIKELY IN HEAVIER SNOW BAND OF 17 TO 22
INCHES...WITH LOCATIONS ACROSS CENTRAL/SOUTH CENTRAL MN...FAIRMONT-
TWIN CITIES AREA-ST CLOUD...SEEING THE HEAVIER AMOUNTS. OVERALL
FORECAST LOOKING GOOD.
&&
.DISCUSSION...
&&
.PREV DISCUSSION... /ISSUED 156 PM CST WED FEB 28 2007/
DISCUSSION...
INITIAL STAGES OF THE IMPENDING WINTER STORM IS SITTING ON OUR
DOORSTEP. LEADING EDGE OF NORTHWARD MOVING 88D ECHOES EXTENDS FROM
APPROXIMATELY OWATONNA TO REDWOOD FALLS TO ORTONVILLE. SURFACE
OBSERVATIONS INDICATING THAT THIS IS NOT REACHING THE GROUND IN
MUCH OF OUR FORECAST AREA AS OF YET /SAINT JAMES IS THE ONLY SITE
REPORTING SNOW ATTM/...AS THE BULK OF THE MOISTURE IS EVAPORATING
IN THE LOW TO MID LEVEL DRY LAYER INDICATED IN AREA TAMDAR
SOUNDINGS AND THE 12Z KMPX SOUNDING. HOWEVER...WITH THE MID LEVEL
ECHOES INDICATING REFLECTIVITIES AS HIGH AS 35 TO 40 DBZ...WHEN
THE LAYER IS FULLY SATURATED...THE SNOWFALL RATES SHOULD BE FAIRLY
HIGH...SOMETHING THAT IS REINFORCED BY SEVERAL SURFACE OBSERVATION
SITES IN SOUTH DAKOTA REPORTING VISIBILITIES UNDER A MILE AT
TIMES.
THIS INITIAL AREA OF PRECIPITATION IS ASSOCIATED WITH A NORTHWARD
MOVING WARM FRONT AND A SHORTWAVE EJECTING AHEAD OF THE MAIN
TROUGH. MID LEVEL FRONTOGENESIS OCCURS AS THE SHORTWAVE CATCHES UP
TO THE FRONTAL SURFACE LATER TODAY...WITH THE MAIN BAND EXPECTED
TO SET UP ACROSS THE NORTHERN THIRD TO HALF OF THE FORECAST AREA
DURING THE LATE EVENING AND OVERNIGHT HOURS. THE PRECIPITATION
TYPE WILL BE A LITTLE TRICKY...ESPECIALLY ACROSS THE SOUTHERN PART
OF THE FORECAST AREA. THE LATEST MODEL GUIDANCE...INCLUDING THE
ECMWF...NAM...SREF...AND GFS...INDICATES THAT THE WARM NOSE GETS
VERY CLOSE TO THE AREA. IT WILL BE A BATTLE BETWEEN THE WARM
ADVECTION AND THE EVAPORATIVE COOLING MENTIONED ABOVE...AND AT
THIS TIME...WE THINK THAT MOST EVERYTHING WILL REMAIN IN THE FORM
OF SNOW INITIALLY...EXCEPT FOR PERHAPS ALONG AND SOUTH OF THE
INTERSTATE 90 CORRIDOR. HOWEVER...WE EXPECT TO HAVE A PERIOD
AFTER MIDNIGHT TONIGHT WHEN WE LOSE MID AND UPPER LEVEL
SATURATION...AND CONSEQUENTLY...OUR SOURCE OF ICE CRYSTALS...OVER
THE SOUTHERN HALF OF THE AREA...WHICH WILL LEAD TO THE POSSIBILITY
OF FREEZING DRIZZLE...MAINLY FROM ABOUT NEW ULM TO THE SOUTHERN
SECTIONS OF THE TWIN CITIES TO CHIPPEWA FALLS.
THE REAL SHOW WILL BEGIN MID MORNING THURSDAY AS THE MAIN TROUGH
BECOMES NEGATIVELY TILTED AND HINTS OF A COUPLED UPPER LEVEL JET
LEAD TO STRONG CYCLOGENESIS OVER THE CENTRAL PLAINS. THE 12Z NAM
AND GFS ARE BOTH SHOWING THE TRAILING DEFORMATION ZONE SETTING UP
ACROSS CENTRAL MINNESOTA BY MID MORNING BEFORE ROTATING NORTH
NORTHEASTWARD INTO NORTHEAST MINNESOTA AND WESTERN WISCONSIN BY
THURSDAY NIGHT. HOWEVER...THE SLIGHT DIFFERENCES IN THE MAXIMUM
FRONTOGENESIS AREA WILL HAVE SIGNIFICANT IMPLICATIONS FOR THE TWIN
CITIES. THE GFS WOULD FAVOR THE HEAVIEST SNOW DIRECTLY OVER THE
TWIN CITIES AROUND MIDDAY TOMORROW...WHILE THE NAM WOULD FAVOR
AREAS JUST WEST OF THE CITIES. DESPITE WHICH SOLUTION IS
SELECTED...THOUGH...SIGNIFICANT ACCUMULATIONS ARE IN STORE FOR ALL
AREAS.
NEXT ISSUE BECOMES THE WINDS AND ITS EFFECT ON VISIBILITIES. SOME
AREAS WILL SEE NEAR BLIZZARD CONDITIONS...ESPECIALLY ACROSS
SOUTHWEST AND SOUTH CENTRAL MINNESOTA. THIS WILL HAVE TO BE
WATCHED CLOSELY IN LATER SHIFTS FOR POSSIBLE WARNING UPGRADE.
SNOW BEGINS TO TAPER OFF FRIDAY NIGHT AS THE LOW SHIFTS TO THE
NORTHEAST. CYCLONIC CURVATURE ON THE BACKSIDE WILL KEEP LIGHT SNOW
THROUGH FRIDAY NIGHT BEFORE SIGNIFICANT DRYING MOVES IN WITH THE
APPROACHING RIDGE AXIS.
TEMPERATURES OVER THE WEEKEND WILL BE COOL...ESPECIALLY OVERNIGHT
LOWS...WITH A SURFACE RIDGE OVER THE AREA...LACK OF CLOUDS...AND
FRESH SNOW PACK. WARM ADVECTION WILL ENSUE LATE WEEKEND AND INTO
NEXT WEEK AS A COUPLE OF WEAK...BUT DRY...SYSTEMS APPROACH THE
AREA.
THANKS FOR THE COLLABORATION SURROUNDING WFOS.
MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR ANOKA-BENTON-BLUE
EARTH-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-MEEKER-MILLE LACS-
MORRISON-NICOLLET-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-
STEARNS-STEELE-TODD-WASECA-WASHINGTON-WRIGHT COUNTY(IES).
WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR BROWN-CHIPPEWA-
DOUGLAS-KANDIYOHI-LAC QUI PARLE-MARTIN-POPE-REDWOOD-
RENVILLE-STEVENS-SWIFT-WATONWAN-YELLOW MEDICINE COUNTY(IES).
WI...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-
ST. CROIX COUNTY(IES).
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR ANOKA-BENTON-BLUE
EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE
COUNTY(IES).
WI...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR BARRON-CHIPPEWA-
DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX
COUNTY(IES).
&&
JVM/DWEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 511 AM CST WED FEB 28 2007 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 011115- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 511 AM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT WINTER STORM EVENT WILL BEGIN TODAY ACROSS MUCH OF CENTRAL AND SOUTHERN MINNESOTA AND TONIGHT ACROSS WESTERN WISCONSIN. SNOWFALL ACCUMULATIONS ARE EXPECTED IN MANY PLACES ALONG WITH THE INCREASING CHANCE OF FREEZING RAIN ALONG THE I-90 CORRIDOR IN SOUTHERN MINNESOTA. THIS WILL LEAD TO TREACHEROUS TRAVELING CONDITIONS...ESPECIALLY ON UNTREATED ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THOUGH THURSDAY MAY BEGIN RELATIVELY TRANQUIL IN MANY COMMUNITIES WITH LITTLE SNOW FALLING...HEAVY SNOW ALONG WITH STIFF NORTHEAST WINDS WILL BEGIN BY LATE MORNING AND INTO THE AFTERNOON. BLIZZARD CONDITIONS ARE BECOMING MORE LIKELY BY LATE MORNING THURSDAY AND INTO THE AFTERNOON AND EVENING. DANGEROUS TRAVELING CONDITIONS WILL OCCUR IN MANY PLACES THROUGH THIS TIME...INCLUDING DURING THE LATE AFTERNOON AND EARLY EVENING RUSH HOUR. MOTORISTS ARE URGED TO PLAN AHEAD NOW TO AVOID TRAVEL DURING THIS TIME. TREACHEROUS TRAVELING CONDITIONS WILL LAST INTO FRIDAY AS BLOWING AND DRIFTING SNOW AND ADDITIONAL LIGHT ACCUMULATIONS CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS THROUGH FRIDAY NIGHT TO THE NATIONAL WEATHER SERVICE. MTF
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM SNOW MANKATO 44.17N 93.99W
02/28/2007 M0.5 INCH BLUE EARTH MN BROADCAST MEDIA
0726 PM SNOW ALEXANDRIA 45.87N 95.38W
02/28/2007 E0.5 INCH DOUGLAS MN LAW ENFORCEMENT
LESS THAN ONE HALF INCH ACCUMULATION. STARTED APPROX. 6-7
PM.
0726 PM SNOW MORRIS 45.59N 95.91W
02/28/2007 E1.0 INCH STEVENS MN LAW ENFORCEMENT
0726 PM SNOW GAYLORD 44.55N 94.22W
02/28/2007 E0.5 INCH SIBLEY MN LAW ENFORCEMENT
0726 PM SNOW BENSON 45.32N 95.61W
02/28/2007 E0.5 INCH SWIFT MN LAW ENFORCEMENT
0752 PM SNOW LESTER PRAIRIE 44.88N 94.04W
02/28/2007 M1.0 INCH MCLEOD MN TRAINED SPOTTER
0823 PM SNOW GLENCOE 44.77N 94.15W
02/28/2007 M1.0 INCH MCLEOD MN CO-OP OBSERVER
0823 PM SNOW FRIDLEY 45.08N 93.26W
02/28/2007 M1.0 INCH ANOKA MN NWS EMPLOYEE
0823 PM SNOW LITCHFIELD 45.12N 94.53W
02/28/2007 E2.0 INCH MEEKER MN CO-OP OBSERVER
0834 PM SNOW ELLENDALE 43.87N 93.30W
02/28/2007 M1.0 INCH STEELE MN TRAINED SPOTTER
0834 PM SNOW MANKATO 44.17N 93.99W
02/28/2007 M1.0 INCH BLUE EARTH MN BROADCAST MEDIA
0850 PM SNOW CHANHASSEN 44.86N 93.56W
02/28/2007 M1.6 INCH CARVER MN OFFICIAL NWS OBS
0855 PM SNOW BLOOMINGTON 44.83N 93.32W
02/28/2007 M1.3 INCH HENNEPIN MN NWS EMPLOYEE
0855 PM SNOW 8 NE MENOMONIE 44.97N 91.80W
02/28/2007 M1.0 INCH DUNN WI TRAINED SPOTTER
ACTUAL LOCATION IS CEDAR FALLS
0900 PM SNOW RICHFIELD 44.88N 93.28W
02/28/2007 M1.3 INCH HENNEPIN MN PUBLIC
0905 PM SNOW LESTER PRAIRIE 44.88N 94.04W
02/28/2007 M2.0 INCH MCLEOD MN PUBLIC
0905 PM SNOW RED WING 44.58N 92.60W
02/28/2007 M4.0 INCH GOODHUE MN BROADCAST MEDIA
1000 PM SNOW ST PAUL 44.95N 93.10W
02/28/2007 M1.1 INCH RAMSEY MN TRAINED SPOTTER
1000 PM SNOW LAKEVILLE 44.68N 93.24W
02/28/2007 M1.0 INCH DAKOTA MN TRAINED SPOTTER
1005 PM SNOW HUDSON 44.97N 92.74W
02/28/2007 E0.5 INCH ST. CROIX WI LAW ENFORCEMENT
1005 PM SNOW ELLSWORTH 44.74N 92.48W
02/28/2007 E1.5 INCH PIERCE WI LAW ENFORCEMENT
1005 PM SNOW MENOMONIE 44.89N 91.91W
02/28/2007 E1.5 INCH DUNN WI LAW ENFORCEMENT
1005 PM SNOW DURAND 44.63N 91.96W
02/28/2007 E2.0 INCH PEPIN WI LAW ENFORCEMENT
1005 PM SNOW EAU CLAIRE 44.82N 91.49W
02/28/2007 E0.8 INCH EAU CLAIRE WI LAW ENFORCEMENT
1014 PM SNOW PRIOR LAKE 44.73N 93.43W
02/28/2007 M2.0 INCH SCOTT MN PUBLIC
1025 PM SNOW WATERTOWN 44.96N 93.85W
02/28/2007 M2.0 INCH CARVER MN NWS EMPLOYEE
1030 PM SNOW RICHFIELD 44.88N 93.28W
02/28/2007 M2.0 INCH HENNEPIN MN PUBLIC
&&
JVMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW 8 NE MENOMONIE 44.97N 91.80W
02/28/2007 M2.0 INCH DUNN WI TRAINED SPOTTER
&&
JVMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1103 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM SNOW DEEPHAVEN 44.93N 93.52W
02/28/2007 M2.8 INCH HENNEPIN MN TRAINED SPOTTER
&&
JVMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1107 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW FRIDLEY 45.08N 93.26W
02/28/2007 M2.0 INCH ANOKA MN NWS EMPLOYEE
&&
KMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1129 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM SNOW ST PAUL 44.95N 93.10W
02/28/2007 M1.5 INCH RAMSEY MN PUBLIC
COMO LAKE WHICH IS NEAR COMO PARK
&&
KMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM SNOW MENOMONIE 44.89N 91.91W
02/28/2007 M2.0 INCH DUNN WI PUBLIC
&&
KMEThe national radar mosaic for the moment the first event began.
42 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22631, 22636, 22637, 22639, 22644, 22648, 22650, 22651, 22652, 22655, 22656, 22657, 22658, 22668, 22670, 22671, 22672, 22673, 22674, 22676, 22680, 22685, 22686, 22687, 22689, 22690, 22691, 22692, 22693, 22694, 22695, 22696, 22697, 22698, 22699, 22700, 22702, 22703, 22704, 22705, and more.